Topical steroid addiction (04) Skin damage & herpes simplex (cold sore)

A 60 year old financial planner was referred to me by his general practitioner because his facial herpes simplex (“cold sore” virus) was out of control. He wondered if wheatgrass might be able to help his patient.

The patient had been using a topical steroid (betamethasone) on his face and body for “eczema” almost daily for about 15 years. He used such large quantities trying to control his itchy, dry skin, his dermatologist prescribed 10 x 100gm tubes of the topical steroid at each visit – a very large amount! He had also sought relief from numerous dermatologists to no avail.

Three days earlier, he suffered a severe flare due to a herpes simplex (cold sore) virus infection of the eye known as eczema herpeticum, which affected his face and upper body. Most likely the rapid, atypical wide spread of the virus, was due to topical steroid atrophy, or thinning, of his skin which compromised his immune system so much so that it could not fight the virus. He had also been commenced on oral steroids (prednisolone 50mg) and antibiotics, by another doctor.

When I first saw the patient, he had a severe herpes simplex facial rash that was grossly inflamed, fissured and weeping in places. (Fig. 1.) I commenced hm on wheatgrass extract spray twice daily combined with his usual colloidal oatmeal based moisturiser. Oral steroids were reduced to zero over the following week. He also ceased using topical steroids. The photographs below show rapid improvement in the first 4 days of wheatgrass treatment (Fig.2.) and thereafter, complete control of withdrawal from topical steroids 9 months later.

To me, this is a severe case of topical steroid caused, immune-suppressed skin that was unable to prevent spread of the herpes simplex virus. Interestingly, the patient’s diagnosis was “eczema”, but this is a condition that is rarely seen after the age of 20 years. This man was 60. So one has to ask oneself, why was he being treated for “eczema” when in fact he was being “treated” for topical steroid withdrawal – with topical steroids!

This simply doesn’t make sense. Although topical steroids may help reduce inflammation, they very quickly atrophy or thin the skin which in turn compromises its highly complex structure and function. Therefore, they should never be used on infant skin. Best try to locate a natural remedy such as wheatgrass instead.

Dr. Chris Reynolds.

View following links for Eczema cases on this website.